Texas, 2007

Flash Flooding and Hail in Texas, September 7 to 8, 2007

September 7 to 8, 2007 · NWS MAF · 7 events in 3 counties and zones

The remnants of Tropical Storm Henriette continued to track across west Texas and southeastern New Mexico as it was being absorbed by a cold front moving through New Mexico. The flow of moisture from the Pacific Ocean, moderate instability, and marginal shear contributed to flash flooding and severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The remnants of Tropical Storm Henriette continued to track across west Texas and southeastern New Mexico as it was being absorbed by a cold front moving through New Mexico. The flow of moisture from the Pacific Ocean, moderate instability, and marginal shear contributed to flash flooding and severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 7, 1:21 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 7, 1:21 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT FRI SEP 7 2007

.SHORT TERM...
SURFACE-BASED INSTABILITY WILL CONTINUE TO INCREASE THIS
AFTERNOON ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. 07/18Z
SURFACE OBSERVATIONS GENERALLY SHOW TEMPERATURES IN THE MID 80S TO
MID 90S F WITH DEW POINTS IN THE UPPER 50S TO UPPER 60S.
OBSERVATIONS ALSO SHOW A COLD FRONT ACROSS NORTHEAST NEW MEXICO
AND THE TX PANHANDLES FROM ROUGHLY CLOVIS TO NEAR PERRYTON.

AFTERNOON SURFACE-BASED CAPES HAVE INCREASED INTO THE 2000 TO NEAR
2500J/KG RANGE ACROSS THE PLAINS OF WEST TEXAS. CAPES WILL INCREASE
FURTHER THIS AFTERNOON AS AFTERNOON HEATING CONTINUES. MEANWHILE...
THE ABOVE MENTIONED COLD FRONT WILL SLOWLY SAG SOUTHWARD WITH TIME.
INSTABILITY WILL BE GREATEST SOUTH OF THE FRONT ACROSS THE SOUTH
PLAINS...NORTHWESTERN PERMIAN BASIN AND PORTIONS OF SOUTHEASTERN NEW
MEXICO. DEEP LAYER SHEAR APPEARS MARGINALLY FAVORABLE FOR A FEW
STRONG TO SEVERE THUNDERSTORMS FOR AREAS ALONG AND NORTH OF A
CAPROCK...HOBBS...ANDREWS TO COLORADO CITY LINE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN CONCERNS AT THIS TIME. WE WILL CONTINUE
TO MENTION THE POSSIBILITY OF SEVERE WEATHER IN THE FORECAST AND
HAZARDOUS WEATHER OUTLOOK. THE POTENTIAL FOR A LATE EVENING OR
OVERNIGHT MCS CONTINUES TO REMAIN UNCLEAR AS THE SHORT RANGE MODELS
ARE HAVING DIFFICULTY WITH REGARDS TO ANY MID-LEVEL SHORTWAVE
TROUGHS EMBEDDED IN THE WESTERLY FLOW. BASED ON THE NAM12 HANDLING
OF THE COLD FRONT...WE HAVE OPTED TO INCREASE POPS INTO THE HIGH
CHANCE CATEGORY ACROSS NORTHERN LEA COUNTY FOR TONIGHT. THUNDERSTORM
ACTIVITY MAY NOT WEAKEN APPRECIABLY WITH THE LOSS OF DAYTIME HEATING
GIVEN WEAK MID-LEVEL SUPPORT ATOP THE SURFACE COLD FRONT.

.LONG TERM...
 MOISTURE FROM TROPICAL STORM HENRIETTE WILL CONTINUE TO STREAM
ACROSS THE CWA OVER THE WEEKEND.  AN UPPER LEVEL HIGH OVER SOUTHEAST
TEXAS IS PROGGED TO BUILD SLOWLY TO THE NORTHWEST ENCOMPASSING MOST
OF THE AREA DURING THE WEEKEND...HOWEVER WEAK UPPER LEVEL
DISTURBANCES WILL CONTINUE TO MOVE AROUND THE WESTERN EDGE OF THE
RIDGE. AT THE SURFACE...A WEAK COLD FRONT WILL PUSH INTO THE CWA
SATURDAY.

WITH THE MOISTURE CONTINUING TO BE IN PLACE OVER THE CWA...THE UPPER
LEVEL DISTURBANCES AND THE COLD FRONT OVER THE AREA...FEEL THAT
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND.  THE MAIN FOCUS FOR
THE THUNDERSTORMS WILL GENERALLY BE OVER THE NORTHERN AND WESTERN
CWA AS THE UPPER LEVEL DISTURBANCES CROSS THAT AREA ON THE WESTERN
SIDE OF THE RIDGE.

EARLY NEXT WEEK...A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS
THE NORTHERN AND CENTRAL PLAINS.  THIS SYSTEM WILL PUSH A SOMEWHAT
STRONGER COLD FRONT SOUTHWARD INTO THE CWA LATE MONDAY.  THIS FRONT
WILL BRING COOLER TEMPERATURES TO THE AREA FOR THE EARLY PART OF THE
WEEK.

WILL CARRY POPS OVER THE AREA MONDAY AND TUESDAY WITH THE PASSAGE
OF THE FRONT. THE HIGHER POPS WILL BE OVER THE NORTHERN SECTIONS
MONDAY AND THEN SHIFT SOUTHWARD TUESDAY AS THE FRONT CONTINUES TO
MOVE SOUTH. DRIER AIR IS PROGGED TO MOVE INTO THE AREA BEHIND THE
FRONT WHICH WILL END THE CHANCES FOR PRECIPITATION BY TUESDAY
MORNING.

TEMPERATURES WILL BE SOMEWHAT COOLER BEHIND THE COLD FRONT EARLY
NEXT WEEK.  TEMPERATURES IN THE 70S AND 80S CAN BE EXPECTED TUESDAY
AS THE SURFACE HIGH SETTLES INTO THE AREA. A WARMING TREND IS
EXPECTED TO BEGIN BY MID WEEK AS THE SURFACE HIGH MOVES EAST OF
THE CWA AND A THERMAL RIDGE BEGINS TO BUILD OVER THE WESTERN PART
OF THE AREA.

BY THE END OF NEXT WEEK...A STRONG UPPER LEVEL DISTURBANCE IS
PROGGED BY GFS TO MOVE ACROSS THE NORTHEASTERN CWA...AS A RESULT
PRECIPITATION IS PROGGED FOR THE EASTERN PART OF THE AREA. WILL
ADD ISOLATED POPS TO THE FORECAST FOR NEXT FRIDAY OVER THE EASTERN
AREAS DUE TO THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  91  70  87  /  30  30  20  20
CARLSBAD NM                70  94  68  91  /  30  20  20  20
DRYDEN TX                  74  94  70  93  /  10  10  20  10
FORT STOCKTON TX           73  94  71  92  /  20  20  20  20
GUADALUPE PASS TX          68  91  66  86  /  20  20  20  20
HOBBS NM                   69  93  69  92  /  40  30  20  20
MARFA TX                   59  88  60  84  /  20  20  20  20
MIDLAND INTL AIRPORT TX    71  94  71  90  /  30  20  20  20
ODESSA TX                  72  94  71  90  /  30  20  20  20
WINK TX                    75  98  73  93  /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/54
Hazardous weather outlook, Sep 7, 11:27 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 PM CDT FRI SEP 7 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1227 PM CDT FRI SEP 7 2007 /1127 AM MDT FRI SEP 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTHEASTERN
NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS THIS EVENING AND OVERNIGHT. SOME OF THE STORMS THAT DEVELOP
ARE EXPECTED TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL THE MOST SIGNIFICANT THREAT. LOCATIONS ALONG AND NORTH
OF A CAPROCK...HOBBS...ANDREWS TO COLORADO CITY LINE WILL HAVE
THE GREATEST CHANCE OF THUNDERSTORMS. LOCALIZED FLASH FLOODING
WILL ALSO BE POSSIBLE IN THESE AREAS. FREQUENT CLOUD TO GROUND
LIGHTNING WILL OCCUR WITH THE STRONGER STORMS.

MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE ANTICIPATED
OVER THE REST OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS THIS
EVENING. ALTHOUGH THUNDERSTORM COVERAGE IS NOT EXPECTED TO BE AS
GREAT AS AREAS FURTHER NORTH...A FEW SEVERE THUNDERSTORMS CANNOT
BE RULED OUT. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE MAIN THREATS. FREQUENT CLOUD TO GROUND LIGHTNING
WILL OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR
EVENING...ESPECIALLY ALONG AND NORTH OF A CAPROCK...HOBBS...
ANDREWS TO COLORADO CITY LINE. LAW ENFORCEMENT AGENCIES...
EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER
INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN THEIR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 7, 1:05 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT FRI SEP 7 2007

TXZ074-071930-
DAVIS/APACHE MOUNTAINS AREA-
205 PM CDT FRI SEP 7 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF ALPINE NEAR
HIGHWAY 67 IN EXTREME NORTH CENTRAL BREWSTER COUNTY AT 205 PM
CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

BRIEF STRONG WINDS...HAIL...HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 7, 1:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT FRI SEP 7 2007

TXZ075-072030-
PECOS-
228 PM CDT FRI SEP 7 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF FORT STOCKTON AT
228 PM CDT...MOVING NORTH AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

BRIEF STRONG WINDS...HAIL...HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT
STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Sep 7, 1:38 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT FRI SEP 7 2007

TXZ074-072045-
DAVIS/APACHE MOUNTAINS AREA-
238 PM CDT FRI SEP 7 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER U S HIGHWAY 67 IN EXTREME
NORTH CENTRAL BREWSTER COUNTY AT 238 PM CDT...MOVING NORTHEAST AT 20
MPH.

HAIL TO THE SIZE OF DIMES...WINDS AROUND 50 MPH ARE POSSIBLE AND
DEADLY LIGHTNING ARE POSSIBLE..

BE PREPARED TO TAKE COVER IF THIS THUNDERSTORM APPROACHES YOUR AREA.

The radar

The Midland/Odessa radar (KMAF), 132 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Pecos

When
September 7, 2:30 PM CST to 5:30 PM CST
Where
Pecos County, 2 mi ENE of Ft Stockton
Cause
Heavy Rain
Reported by
Public
Coordinates
30.891, -102.839

Four to six inches of water flowed across 7-D Road.

Hail, Pecos

When
September 7, 2:41 PM CST to 2:50 PM CST
Where
Pecos County, Ft Stockton to 4 mi SE of Ft Stockton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.880, -102.870

Penny to golf ball sized hail fell at the KOA Campground and over southeastern portions of Fort Stockton.

Thunderstorm Wind, Pecos

When
September 7, 2:45 PM CST
Where
Pecos County, 1.82 mi SE of Ft Stockton to Bakersfield
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.861, -102.848

The Pecos County Emergency Manager reported that multiple homes in Fort Stockton sustained roof damage due to wind.

Hail, Dawson

When
September 7, 4:38 PM CST
Where
Dawson County, 2 mi S of Lamesa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.701, -101.950

Thunderstorm Wind, Dawson

When
September 7, 4:40 PM CST
Where
Dawson County, Lamesa
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.730, -101.950

Powerlines were downed due to high winds.

Flash Flood, Dawson

When
September 7, 4:57 PM CST to 8:00 PM CST
Where
Dawson County, Lamesa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.730, -101.950

Fourteen inches of water flowed across U.S. Highway 87.

Flash Flood, Gaines

When
September 7, 11:14 PM CST to September 8, 2:00 AM CST
Where
Gaines County, Seagraves
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.930, -102.550

Six to eight inches of water flowed across the intersection of Texas State Highway 83 and U.S. Highway 385.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54494, 54498, 54504, 54501, 54505, 54510, 54512.